Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/4267

Title: Semi-infinite arrays of isotropic point scatterers. A unified approach
Authors: Linton, C.M.
Martin, P.A.
Keywords: Scattering
Semi-infinite array
Foldy’s method
Discrete Wiener–Hopf
Issue Date: 2004
Publisher: © Society for Industrial and Applied Mathematics
Citation: LINTON, C.M. and MARTIN, P.A., 2004. Semi-infinite arrays of isotropic point scatterers. A unified approach. SIAM Journal on Applied Mathematics, 64 (3), pp. 1035-1056
Abstract: We solve the two-dimensional problem of acoustic scattering by a semi-infinite periodic array of identical isotropic point scatterers, i.e., objects whose size is negligible compared to the incident wavelength and which are assumed to scatter incident waves uniformly in all directions. This model is appropriate for scatterers on which Dirichlet boundary conditions are applied in the limit as the ratio of wavelength to body size tends to infinity. The problem is also relevant to the scattering of an E-polarized electromagnetic wave by an array of highly conducting wires. The actual geometry of each scatterer is characterized by a single parameter in the equations, related to the single-body scattering problem and determined from a harmonic boundary-value problem. Using a mixture of analytical and numerical techniques, we confirm that a number of phenomena reported for specific geometries are in fact present in the general case (such as the presence of shadow boundaries in the far field and the vanishing of the circular wave scattered by the end of the array in certain specific directions). We show that the semi-infinite array problem is equivalent to that of inverting an infinite Toeplitz matrix, which in turn can be formulated as a discrete Wiener-Hopf problem. Numerical results are presented which compare the amplitude of the wave diffracted by the end of the array for scatterers having different shapes.
Description: This journal article was published in the serial, SIAM Journal on Applied Mathematics [© SIAM ] and is also available at: http://epubs.siam.org/SIAP/siap_toc.html
Version: Published
DOI: 10.1137/S0036139903427891
URI: https://dspace.lboro.ac.uk/2134/4267
ISSN: 0036-1399
Appears in Collections:Published Articles (Maths)

Files associated with this item:

File Description SizeFormat
Semi-infinite_arrays_SIAM_Linton.pdf264.27 kBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.